Tennessee, 2007

Hail and Damaging Winds in Tennessee, July 15 to 16, 2007

July 15 to 16, 2007 · NWS MRX · 10 events in 8 counties and zones

Mid to late afternoon convective development producing wind damage and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Mid to late afternoon convective development producing wind damage and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 15, 1:15 PM EST, 32 minutes earlier.

Area forecast discussion, Jul 15, 1:15 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
215 PM EDT SUN JUL 15 2007

.SHORT TERM  (TONIGHT THROUGH TUESDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A WEAK COLD FRONT ACROSS THE OHIO RIVER VALLEY...WITH
SOME SCATTERED CONVECTION OCCURRING ALONG THE HIGHER ELEVATIONS OF
THE SOUTHERN APPALACHIANS. A TYPICAL SUMMERTIME PATTERN WILL DEVELOP
ACROSS THE FORECAST AREA THIS WEEK...WITH DEEP SOUTHERLY FLOW ALONG
THE WESTERN PERIPHERY OF A BERMUDA HIGH OVER THE WESTERN ATLANTIC
KEEPING DEEP MOISTURE OVER THE SOUTHEAST. WITH A MODERATELY UNSTABLE
AIR MASS DEVELOPING EACH DAY...SCATTERED CONVECTION SHOULD DEVELOP
MAINLY DURING THE AFTERNOON AND EVENING HOURS...ESPECIALLY NEAR THE
HIGHER ELEVATIONS. WILL KEEP POPS IN THE CHANCE CATEGORY THROUGH
TUESDAY...SINCE UPPER-LEVEL DYNAMICS ARE PROGGED TO BE WEAK AND A
WEAK COLD FRONT OVER THE OHIO RIVER VALLEY SHOULD REMAIN NORTH OF
THE FORECAST AREA. AS FOR TEMPS...WILL MAINLY TREND TOWARD
PERSISTENCE...SINCE THE AIR MASS SHOULD REMAIN UNCHANGED THROUGH
TUESDAY NIGHT WITH ONLY CONVECTION POSSIBLY KEEPING MAXES FROM BEING
REACHED.

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...A SERIES OF SHORT WAVES WILL
MOVE THROUGH THE SOUTHERN APPALACHIANS...PROVIDING A CHANCE OF
CONVECTION THROUGH MUCH OF THE PERIOD.  BEST CHANCE OF ACTIVITY WILL
BE DURING THE AFTERNOON HOURS.  ADDITIONALLY...MODELS NOW INDICATE A
FRONT MOVING THROUGH AROUND THE SATURDAY TIME FRAME FOR CONTINUED
CHANCE OF THUNDERSTORMS.  HAVE DRIED THINGS OUR FOR SUNDAY BEHIND
THE FRONT.  MODEL GUIDANCE NUMBERS LOOK GOOD AND DIDN/T STRAY FAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  70  89  70  89  70 /  30  50  40  50  40
KNOXVILLE AIRPORT, TN    68  88  69  88  69 /  20  40  30  40  30
OAK RIDGE, TN            68  88  69  88  69 /  20  40  30  40  30
TRI CITIES AIRPORT, TN   64  86  68  86  68 /  20  40  30  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Jul 15, 9:25 AM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1025 AM EDT SUN JUL 15 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-161000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1025 AM EDT (925 AM CDT) SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING...ESPECIALLY ACROSS SOUTHEAST TENNESSEE AND
SOUTHWEST NORTH CAROLINA. A FEW ISOLATED STORMS COULD BECOME
SEVERE WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY
THIS WEEK...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW
ISOLATED STORMS COULD BECOME SEVERE EACH DAY...WITH DAMAGING WINDS...
LARGE HAIL AND LOCALLY HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN A FEW AREAS THROUGHOUT THE
WEEK.

DMG

In the hours before

Special weather statement, Jul 15, 11:48 AM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1248 PM EDT SUN JUL 15 2007

TNZ035-151745-
MORGAN-
1248 PM EDT SUN JUL 15 2007

...A STRONG THUNDERSTORM WAS AFFECTING MORGAN COUNTY...

AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHWEST OF WARTBURG...MOVING
SOUTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR...
  WARTBURG BY 140 PM EDT.

WINDS UP TO BETWEEN 40 TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY
RAINFALL ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DMG
Special weather statement, Jul 15, 12:30 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
130 PM EDT SUN JUL 15 2007

TNZ082-151830-
BLEDSOE-
1230 PM CDT SUN JUL 15 2007

...A STRONG THUNDERSTORM WAS AFFECTING BLEDSOE COUNTY...

AT 1227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF PIKEVILLE...MOVING EAST AT
5 MPH.

THIS STORM WILL BE NEAR...
  5 MILES SOUTH OF PIKEVILLE BY 1255 PM CDT.

WINDS UP TO BETWEEN 40 AND 50 MPH...AND LOCALLY HEAVY RAINFALL ARE
EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DMG
Special weather statement, Jul 15, 12:56 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
156 PM EDT SUN JUL 15 2007

TNZ035-067-151900-
MORGAN-ROANE-
156 PM EDT SUN JUL 15 2007

...A STRONG THUNDERSTORM WILL AFFECT MORGAN AND ROANE COUNTIES...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WARTBURG...MOVING SOUTHEAST
AT 15 MPH.

THIS STORM WILL BE NEAR...
  6 MILES NORTHEAST OF ROCKWOOD BY 220 PM EDT.
  KINGSTON BY 240 PM EDT.

WINDS UP TO BETWEEN 40 AND 50 MPH...SMALL HAIL...AND LOCALLY HEAVY
RAINFALL ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DMG
Special weather statement, Jul 15, 1:15 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
215 PM EDT SUN JUL 15 2007

VAZ006-151915-
RUSSELL-
215 PM EDT SUN JUL 15 2007

...A STRONG THUNDERSTORM WAS AFFECTING RUSSELL COUNTY...

AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEBANON...MOVING EAST AT 20 MPH.

WINDS UP TO AROUND 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DMG

The radar

The Knoxville radar (KMRX), 115 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Roane

When
July 15, 1:47 PM EST
Where
Roane County, 0.69 mi N of Cardiff
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.890, -84.630

Two trees were reported down on Postoak Valley Road.

Hail, Hamilton

When
July 15, 4:20 PM EST
Where
Hamilton County, 1.38 mi S of Rathburn
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.260, -85.170

Penny sized hail in Soddy-Daisy.

Hail, Claiborne

When
July 16, 12:35 PM EST
Where
Claiborne County, 0.89 mi NW of Tazewell
Measured
0.75 in hail
Reported by
Utility Company
Coordinates
36.460, -83.580

Penny size hail was reported in Tazewell.

Thunderstorm Wind, Hawkins

When
July 16, 1:45 PM EST
Where
Hawkins County, 0.56 mi W of Surgoinsville
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
36.470, -82.860

One tree was reported down in Surgoinsville.

Hail, Hawkins

When
July 16, 1:45 PM EST
Where
Hawkins County, 0.56 mi W of Surgoinsville
Measured
0.88 in hail
Reported by
Public
Coordinates
36.470, -82.860

Nickel sized hail was reported in Surgoinsville.

Thunderstorm Wind, Campbell

When
July 16, 2:25 PM EST
Where
Campbell County, 0.89 mi SE of Fordtown
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.360, -84.110

Two trees were reported down in Long Hollow.

Hail, Sullivan

When
July 16, 2:30 PM EST
Where
Sullivan County, 0.89 mi NW of Springdale
Measured
0.88 in hail
Reported by
Public
Coordinates
36.530, -82.560

Nickel size hail was reported in Kingsport.

Thunderstorm Wind, Campbell

When
July 16, 2:35 PM EST
Where
Campbell County, 1.78 mi SW of Grantsboro
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.300, -84.090

Two trees were reported down in Grantsboro.|

Thunderstorm Wind, Anderson

When
July 16, 3:40 PM EST
Where
Anderson County, 0.56 mi W of Lake City
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.220, -84.160

Two trees were reported down in Lake City.

Thunderstorm Wind, Morgan

When
July 16, 4:45 PM EST
Where
Morgan County, 0.56 mi E of Lavender
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.200, -84.760

Several trees were reported down in Deer Lodge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38571, 38575, 39527, 39529, 39530, 39535, 39538, 39544, 39546, 39548.